ROBERT J. CLUXTON JR, PHARM.D.; JOSÉ O. RIVERA, PHARM.D.; WOLFGANG A. RITSCHEL, PH.D.; AMADEO J. PESCE, PH.D.; IRWIN B. HANENSON, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Recent reports have shown that cimetidine decreases theophylline clearance (1-3), and it is suggested that the decrease is caused by an inhibition of hepatic metabolism by cimetidine or its metabolites (2, 4). We report two cases that provide additional information on the reversibility and potential mechanism of this drug interaction.
Patient 1: A 50-year-old black woman with a severe asthma attack was admitted to the medicine service on 1 July 1981. She had been discharged from the hospital on 25 June after treatment for upper gastrointestinal bleeding, for which cimetidine, 300 mg orally four times a day,
CLUXTON RJ, RIVERA JO, RITSCHEL WA, et al. Cimetidine-Theophylline Interaction. Ann Intern Med. 1982;96:684. doi: https://doi.org/10.7326/0003-4819-96-5-684_1
Download citation file:
Published: Ann Intern Med. 1982;96(5):684.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use